Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

vicodin ES

kimmeamkkimmeam Posts: 149
edited 06/11/2012 - 7:23 AM in Pain Medications
I am now 8 weeks post acdf C5/6.
At my last appointment the surgeon told me that he would change my prescription so that I would not have to come in for it. He changed my perc. 5/325 to vicodin ES 750/750. 1 every 4 hours not to exceed 5 per day. It does not seem to work as well as the lower dose perc. It doesn't last very long either about 3 hours maybe just as the perc.
Since starting them 2 weeks ago I have been getting terrible headaches at the base of my skull. I'm wondering just a coinsidence? It seems to be an awful lot of tylenol to me.
I decided not to call for something else until I see my primary Dr. on Monday. Will see what she has to say. I don't like calling the surgeons office as I never get a response until 3 days later after several call from me.
advertisement
1

Comments

  • Not sure on the headache as far as whether or not that's a side effect, but it would be worth calling the pharmacy and asking?

    If you're concerned about the amount of acetaminophen in the Vicodin ES (which is 7.5/750mg, not 750/750-just wanted to clarify that for others that read this) you could ask to be switched to Norco which is the same-hydrocodone/APAP but with only 325mg of APAP instead. There's also one level higher in Vicodin HP which is 10/660mg. I'm pretty sure that Norco also comes in 10/325mg (can't say for sure off the top of my head-my brain isn't working well today). You could maybe ask your Doctor about that if the Vicodin ES continues to not be as helpful. Just wanted you to know there are other options available in the hydrocodone class w/o having to move back to oxycodone if your Dr would rather you not go back to that. It's always worth discussing.
  • You can try putting an ice pack at the base of your head, I find this helps. I have found that even using a cold plastic bottle of soda helps. Of course check with your doctor about the headaches though...

    I also agree with EMT, you could ask for Norco, which is another form of vicodin with a lower dose of tylenol (325 I believe) If you are concerned about that.
  • advertisement

  • possible the higher dosage of tylenol is not agreeing with you. personal thought. i would call the pharmacy and the dr.
    vicodin ES (which is different then regular vicodin) due to the higher dosage of tylenol
    just may not be the drug for you.

    im not to keen on hydrocodone medications they make me feel kinda sick and yes iv gotten headaches from them.
    but of course after surgery we have no choice as the surgeon wants to wheen us down if possible. most you will find are like that.
    are you in PT yet???
    plus the new pain needs to addressed. call your personal md plus your surgeon even if it takes that long. they need to be aware of the situation. could be something totally different then just the change in meds. ya just never know as you cannot see inside your body and just guess..
    and remember when in doubt and it gets to severe go to the ER.

    hang in there!!
    huggies
    terri
    >:D< >:D< >:D<
  • The max dosage a day for tylenol is 4000mg. OF course NONE of us want to take that much. As EMT stated Norco only has 325mg of tylenol. They come in 5/325,7.5/325 and 10/325. My doc switches me every other month from norco 10/325 to percocet 10/325. I notice that after a while they dont work as well. So when we make the switch it seems to help more. The Percocet seems to last longer for me also. I dont need to take that many compared to the Norco at times. I take less than what is prescribed anyway, but I notice when I am on the Norco I wake up sore and have that weird restless back thing going on. BUT when I take Percocet I dont have that in the morning. Percocet really is not that much stronger than Norco from what my doc said but it does seem to work better and last longer. Maybe your doc can give you a long lasting med instead? I would ask your doc to switch you to norco. I dont like all of the tylenol either and that is why I take the norco and not the vicodin. Also keep in mind that IF your doc switches you to something different they MIGHT want you to bring the unused portion of your meds to them or the pharmacy. Not all docs do this but some do.
    Trying to find the right med is always hard. He may have switched you off of the percocet so you can start weening yourself off of the meds. Who knows.
  • I know that percocets are a bit stronger but this medicine has less tylenol and it will spare your liver, I think. Talk to your doctor about it and see how it goes. Take care.
  • advertisement
  • I will discuss this with my medical Dr. on Monday. I knew there had to be something else. I am nervous about taking so much tylenol.
    Years ago I had spinal meningitis & had a horrible bout with the tylenol. I was eating them like candy to try to help w/ the headaches. Until they finaly gave me a "coctail of meds to reduce the tylenol inflected headaches. Since then I do not take it.
    I started p/t & surgeon told me to stop & do my neck stretches at home. At some point I may have massage therapy. Right now I don't think I want to after my last session. My right leg & arm went cold & numb. Something to do with the myofacial syndrome? Surgeon could not answer.
    I ice when I come home for lunch & then in the evening. It feels good but doesn't do much for the headache.
    I am eager to see what Doc. says.
    Thank you for your suggestions.
  • i read your post i am on vicadin es,and i have been on it a long time,i have been having headaches on the right side of my forehead,for about a month or two,i never thought it could have been from the vicadin,thnx for your post,it has opened my eyes....
  • A couple of years ago I was on vico es and I got terrible headaches. now I do suffer with migraines that start in the back of my head or neck area sometimes they come up over my whole head sometimes they are just on my right side. but when i was taking the vico it was real bad, this is one of the times i had to go to ER for migraine. they told me could be from vicoER because the headache just seemed to not go away.
    well I stopped taking it and the head ackes did go back to just my usual migraines, I totally believe the vico's were causing my headaches to be worse. thats just me cause i know people who take it and never get a headache. Patsy
  • I have severe disk problems and an in-operable bulging disk in my neck. I have been to many specialists and all have referred me to a Pain-Management program here in Ohio. I have been on Hydrocodone in forms all the way up to Vicodin ES's. The problem I had was the ES's are 7.5/750, and I was taking 5 a day. That is a lot of acetaminophen (750 x 5) the most you are recommended is 4000 mg. daily, and I'm not sure if 3750 a day (what I was taking) for long periods of time is good for your liver or kidneys. Anyway, there are alternatives... I am now on Percocet 10/325 it is Oxycodone instead of Hydrocodone, it is stronger because it has 10 mg. of Oxycodone instead of 7.5 of Hydrocodone, and it only contains 325 mg. of acetaminophen compared to the 750 in the Vicodin ES. It has worked well for me.
    Please forgive the spelling errors.
    Good Luck, and Happy Thanksgiving!
  • If the person you are referring to is taking Percocet 10/325,
    Switching to Norco 10/325 would be of no help in the (Tylenol) category. The first number, in this case 10- refers to how much Oxycodone or Hydrocodone is in the med. The second #, in this case 325, is how much acetaminophen (not Tylenol) is in the med. So if the concern is their liver, 325 x 4 or 5 doses a day isn't bad, because the recommended dose of acetaminophen is 4000 mg. a day (this is of course the maximum amount per day ) Tylenol is a BRAND of med containing acetaminophen, it is not made up of just one substance.
    I hope that clears things up for you.
    I sincerely hope that you didn't take this as offensive, it certainly wasn't meant with bad intent.

    Happy Thanksgiving,
    God Bless. :H
advertisement
Sign In or Register to comment.